Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 44, NWS Topeka, KS

July 9, 2004Coffey County, Lyon County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 9, 2004, 8:30 AM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 8:30 AM CDT (13:30 UTC)
Expired
Jul 9, 2004, 10:30 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Coffey County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-246 m²/s²
0-3 km storm-relative helicity
-162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 091330
FFWTOP
KSC031-111-139-091530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
830 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  COFFEY COUNTY IN EAST CENTRAL KANSAS
  LYON COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1030 AM CDT

* AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  MODERATE TO HEAVY RAINFALL CONTINUED OVER THE WARNED AREAS.        
  ANOTHER INCH OF RAIN IS POSSIBLE WITH A HIGH POTENTIAL FOR         
  FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  WAVERLY
  MELVERN LAKE
  POMONA LAKE
  CARBONDALE
  SCRANTON
  BURLINGAME
  ALLEN
  BUSHONG
  OSAGE CITY
  ADMIRE
  READING
  MELVERN
  AMERICUS
  OLIVET
  LEBO
  LYNDON
  EMPORIA

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3869 9633 3872 9595 3885 9559 3806 9554
      3806 9589 3819 9596 3819 9633

$$
1 follow-up statement
000 
WGUS73 KTOP 091529
FFSTOP
KSC031-111-139-091540-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1030 AM CDT FRI JUL 9 2004

...THE FLASH FLOOD WARNING FOR COFFEY...LYON AND OSAGE COUNTIES 
EXPIRED AT 1030 AM CDT AND WILL NOT BE EXTENDED...

THE RAIN AND THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING 
HAVE WEAKENED AND ARE MOVING OUT OF THE WARNED COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE 
LATEST INFORMATION CONCERNING ANY NEW FLOODING.

LAT...LON 3869 9633 3872 9595 3885 9559 3806 9554
      3806 9589 3819 9596 3819 9633

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:25 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 3:25 AM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT FRI JUL 9 2004

.DISCUSSION...

OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE
FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE
MOISTURE EXPANDS AGAIN TONIGHT.

MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT
THETA-E AXIS INTERSECTION.  THE BOWED LINE PRODUCED WIND DAMAGE AS
IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE
EARLY MORNING HOURS.

THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST
ACROSS THE FORECAST AREA THIS MORNING.  EVEN THOUGH IT IS MOVING
EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE
DEWPOINT AIR.

SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO
THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90
ACROSS THE NORTHCENTRAL COUNTIES.  ANY MCS DEVELOPMENT TONIGHT
SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR
ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA.

EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER
THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH
AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO
THE SOUTH.

HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER
THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5
DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 4:30 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-092200-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND WIDESPREAD RAIN WILL BE DIMINISHING FROM THE WEST
DURING THE DAY.  THE FLASH FLOODING THREAT WILL ALSO END THIS
MORNING AS THE RAINS TAPER OFF...HOWEVER CREEK AND RIVER FLOODING
MAY BE A PROBLEM AS RUNOFF CAUSE STAGES TO RISE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE
INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 9, 4:15 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FLASH FLOOD      5 N BENNINGTON          39.10N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER HWY 93

&&

SMB
Local storm report, Jul 9, 4:34 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 AM     TSTM WND GST     WHITE CITY              38.80N 96.74W
07/09/2004  60 MPH           MORRIS             KS   TRAINED SPOTTER

&&

SMB
Special weather statement, Jul 9, 4:57 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT FRI JUL 9 2004

KSZ008>012-020>024-034>039-054-091015-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND
TOPEKA
457 AM CDT FRI JUL 9 2004

...SEVERE THUNDERSTORM WATCH NUMBER 595 HAS BEEN ALLOWED TO EXPIRE...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          OTTAWA                GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               ABILENE               JUNCTION CITY
  TOPEKA                MANHATTAN             CLAY CENTER
  CONCORDIA             MARYSVILLE            HIAWATHA
Local storm report, Jul 9, 5:27 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             AMERICUS                38.51N 96.26W
07/09/2004  0.75 INCH        LYON               KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 9, 5:43 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 AM     FLASH FLOOD      1 W DWIGHT              38.84N 96.61W
07/09/2004                   MORRIS             KS   LAW ENFORCEMENT

            WATER REPORTED AS SWIFTLY MOVING OVER HWY 4

&&

SMB
Local storm report, Jul 9, 5:46 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
546 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     COURTLAND               39.78N 97.89W
07/09/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

0150 AM     TSTM WND GST     REPUBLIC                39.92N 97.82W
07/09/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

0220 AM     TSTM WND GST     9 SSW CONCORDIA         39.45N 97.73W
07/09/2004  60 MPH           CLOUD              KS   TRAINED SPOTTER

0220 AM     TSTM WND GST     3 N MINNEAPOLIS         39.17N 97.71W
07/09/2004  60 MPH           OTTAWA             KS   TRAINED SPOTTER

0231 AM     NON-TSTM WND GST 6 SSE HADDAM            39.78N 97.26W
07/09/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

0238 AM     TSTM WND GST     3 N BENNINGTON          39.07N 97.59W
07/09/2004  70 MPH           OTTAWA             KS   TRAINED SPOTTER

            WINDS ESTIMATED AT 70+ MPH

0245 AM     TSTM WND GST     MORGANVILLE             39.47N 97.20W
07/09/2004  60 MPH           CLAY               KS   TRAINED SPOTTER

0255 AM     TSTM WND DMG     3 N BENNINGTON          39.07N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES

0323 AM     TSTM WND GST     WATERVILLE              39.69N 96.75W
07/09/2004  60 MPH           MARSHALL           KS   TRAINED SPOTTER

0328 AM     HAIL             11 E MANCHESTER         39.09N 97.12W
07/09/2004  0.75 INCH        DICKINSON          KS   TRAINED SPOTTER

0410 AM     FLASH FLOOD      5 N BENNINGTON          39.10N 97.59W
07/09/2004                   OTTAWA             KS   LAW ENFORCEMENT

            WATER OVER HWY 93

0432 AM     TSTM WND GST     WHITE CITY              38.80N 96.74W
07/09/2004  60 MPH           MORRIS             KS   TRAINED SPOTTER

0525 AM     HAIL             AMERICUS                38.51N 96.26W
07/09/2004  0.75 INCH        LYON               KS   TRAINED SPOTTER

0541 AM     FLASH FLOOD      1 W DWIGHT              38.84N 96.61W
07/09/2004                   MORRIS             KS   LAW ENFORCEMENT

            WATER REPORTED AS SWIFTLY MOVING OVER HWY 4

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:09 AM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington66 min
Jul 9, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington61 min
Jul 9, 2:51 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Marshall, Ottawa, Riley54 min
Jul 9, 3:04 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington116 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Pottawatomie, Riley58 min
Jul 9, 3:50 AM CDTSevere Thunderstorm WarningTOPMorris, Shawnee, Wabaunsee55 min
Jul 9, 3:55 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Ottawa, Pottawatomie, Riley110 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningTOPLyon, Morris60 min
Jul 9, 4:50 AM CDTFlash Flood WarningTOPGeary, Jackson, Morris, Shawnee, Wabaunsee115 min
Jul 9, 4:57 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Republic, Washington2 hr
Jul 9, 5:14 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage61 min
Jul 9, 6:28 AM CDTFlash Flood WarningTOPCoffey, Lyon, Osage2 hr

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.